Jump to content
CrazyBoards.org

High Blood Pressure and Effexor


Recommended Posts

I'm wondering what to do, my blood pressure has been high ever since starting Effexor two years ago.

 

It's been like 140/90.  I'm a relatively athletic person about 10 pounds overweight, but I've been somewhat worried that it as it has been constant on Effexor and wondering if I should lower my dosage of Effexor.  Before taking Effexor my blood pressure was pretty much perfect.  Has anyone else had high blood pressure on Effexor and found a solution?

 

I'm going to discuss this with my Family Doctor soon, but wondering if anyone else has run into this issue.  I'm really not wanting to add any more medications to my day.

 

Thanks in advance as always,

 

Derek

Edited by Derek
Link to comment
Share on other sites

Well, I think you have two choices.  If Effexor works for your mental illness issues, then maybe you want to add a blood pressure med.  Many of them are pretty benign and have few side effects.

 

If you want to go off Effexor, you will have to find another med that works as well for you but doesn't affect your BP.  I think you and your doctor have to decide what is most important.

 

If anxiety is your major issue, maybe you could ask your doctor about beta blockers.  They can be very good for anxiety as well as treating high blood pressure.

 

olga

Link to comment
Share on other sites

I had high blood pressure on Effexor and chose to go off it for that reason.  I was/am too young to have high BP!

 

Olga did a good job of explaining your choices. 

 

Plus, you always have the option of returning to Effexor if you try a different medication and find it to be ineffective.

Link to comment
Share on other sites

Derek, I left high blood pressure untreated for many years, and I ended up with an enlarged left ventricle---I essentially damaged my OWN heart.  It could have all been avoided if I just took a blood pressure med.

 

I know you don't want to take more meds---who does?  But you are screwing around with your heart.  You could die----get a stroke or a heart attack, if you don't treat this. Blood pressure meds are benign and have few side effects.  Many of them are very inexpensive.  Your GP can advise you on this.  Pull up your big-boy pants and go do it.

 

olga

Link to comment
Share on other sites

My BP shot up to 180/120 when I got put on Effexor. We added a BP med as the Effexor worked so well and I had trialed so many other ADs that failed. I was quite happy with that. But in retrospect it made me hypomanic and that was mistaken for a good response. 

 

My pdoc filed an adverse event report with the company.

Link to comment
Share on other sites

Derek, I said it before and I'll say it again---most of the common BP meds that are prescribed have very few or NO side effects.  I tried one once that made me feel burpy and gassy, so my doc gave me another one.  That one worked well, and still does, but there's no generic and I can't afford it.  He tried me on another one and it works fine and has NO side effects.  None.  Plus, it's very inexpensive.

 

The BP meds are some of the most benign drugs in common use today.  I can exercise until the cows come home and eat a diet with no salt, and my blood pressure will still be high.  If you are going to drag your feet on taking a BP med, then go to a drug store and buy a blood pressure cuff so you can monitor it at home. 

 

I'm telling you---you are fucking with your heart and you will regret it down the road if you don't address this blood pressure issue.  Plus, there are beta blocker BP meds that are useful in treating anxiety.  You get a double benefit from one medicine.  There are HUNDREDS of BP meds and there is bound to be one that will work well for you with NO side effects.  Get off your duff and do something about this.

 

olga

Link to comment
Share on other sites

  • 2 weeks later...

Derek, I said it before and I'll say it again---most of the common BP meds that are prescribed have very few or NO side effects.  I tried one once that made me feel burpy and gassy, so my doc gave me another one.  That one worked well, and still does, but there's no generic and I can't afford it.  He tried me on another one and it works fine and has NO side effects.  None.  Plus, it's very inexpensive.

 

The BP meds are some of the most benign drugs in common use today.  I can exercise until the cows come home and eat a diet with no salt, and my blood pressure will still be high.  If you are going to drag your feet on taking a BP med, then go to a drug store and buy a blood pressure cuff so you can monitor it at home. 

 

I'm telling you---you are fucking with your heart and you will regret it down the road if you don't address this blood pressure issue.  Plus, there are beta blocker BP meds that are useful in treating anxiety.  You get a double benefit from one medicine.  There are HUNDREDS of BP meds and there is bound to be one that will work well for you with NO side effects.  Get off your duff and do something about this.

 

olga

I understand what you're saying, I just really hate adding any more chemicals than I already got going if ya know what I mean, but I'll take heed of your advice.

Link to comment
Share on other sites

140/90 is of course not optimal, but its definitely not hypertensive crisis/stroke territory, either. If the Effexor is really working for you I suggest you talk to your doc about getting on something. I take an ACE inhibitor called lisinopril because mines always been around the range yours is now, even when in pretty good shape. Side effects from it other than lowering my BP....none that I can tell. People generally do very well on them. The biggest side effect most people get is a nagging cough that won't go away and if this happens they are usually switched to a different class called Angiotensin II receptor antagonists, which also usually have a very low side effect profile. Talk to your doc about it. IMO, 140/90 is not enough to discontinue treatment if you are getting great benefits from Effexor and the BP should be able to be brought down fairly easily.

 

A note on beta blockers. They do work for anxiety(the physical symptoms) and will also lower blood pressure. But if you do any kind of exercise there is a very good chance it will suffer. Exercise intolerance is a big side effect of beta blockers. I couldn't run at all while was on propranolol.

Edited by quiet storm
Link to comment
Share on other sites

I take a beta blocker for heart palpitations, and experience no side effects.  Beta blockers are also prescribed for high blood pressure and anxiety as Olga has said.  No one wants to take mroe medicine, but you might not find another med that works as well as Effexor does for your GAD. 

Link to comment
Share on other sites

The only side effect I had on propranolol was stranguation (no, there isn't a missing "L"), which makes it difficult to get a stream of urine going, almost like my urethra was blocked. It got worse and worse, and having had a significant amount of kidney damage, I didn't like the idea of not being able to empty my bladder. It was so frustrating, sometimes I "had to go," but I just couldn't. My blood pressure is borderline, and I would like to treat it soon, but finding paindocs and pdocs is the priority right now.

 

My mom has been on propranolol just under 40 years. She is a total gym rat, so it doesn't seem to interfere with her ability to exercise. So you really have to try it before you can tell.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...